Session Title: Neurological Rehabilitation Case and Research Report
Session Time: 12:30pm-2:00pm
Location: Research Hub - Kiosk 5
Disclosures: Ryan C. Hafner, MD: Nothing to disclose
Case Description: The patient presented with acute onset of persistent intrusive thoughts including the acts of harming treatment team members, visualizing herself setting fire to the rehabilitation hospital, and possibly using a concealed gun at home to kill unspecified victims. The patient appeared significantly distressed by these thoughts and recognized their inappropriateness with adequate insight and no suicidal ideation. She had no prior significant psychiatric or traumatic history. She remained fully alert and oriented with no further focal deficits.
Setting: Acute Inpatient Rehabilitation Unit
Patient: 70-year-old female with left hemiparesis and dysarthria from acute right basal ganglia intraparenchymal hemorrhage (IPH) complicated with post-event seizures requiring new anti-epileptic medications (levetiracetam and lacosamide).
Assessment/Results: The patient was placed on 1:1 sitter. With the support of neurology and psychiatry consultation, the rehabilitation team decided to wean the patient off levetiracetam (1,000 mg twice per day regimen), continue lacosamide, and start lamotrigine. Within 7-10 days of slow weaning, the patient endorsed significantly fewer violent or intrusive thoughts which eventually did completely resolve.
Discussion: Studies have shown severe levetiracetam-related psychotic and behavioral changes that can occur in patients with primary epilepsy, however, no specific study has examined changes in patients with treatment for seizures provoked by recent hemorrhage, trauma, or neoplasm. Common behavior changes may include agitation, homicidal ideation, paranoia, and sometimes psychosis. There is no clear dose or level associated with these symptoms and no biochemical explanation. Given timely resolution of the patient’s intrusive thoughts back to baseline mentation with no other organic etiology found, it is believed that symptoms were likely levetiracetam-induced.
Conclusion: Levetiracetam is a common newly added anti-epileptic medication for both treatment and prophylaxis of seizures in patients arriving to the acute inpatient rehabilitation unit. If a rehab patient presents with new-onset psychiatric symptoms, specifically homicidal ideation, it is wise to keep levetiracetam toxicity in the differential diagnosis.
Level of Evidence: Level V
To cite this abstract in AMA style:Hafner RC, Why DV. Levetiracetam-induced Behavioral Changes in Recent Intraparenchymal Hemorrhage: A Case Report [abstract]. PM R. 2019; 11(S2)(suppl 2). https://pmrjabstracts.org/abstract/levetiracetam-induced-behavioral-changes-in-recent-intraparenchymal-hemorrhage-a-case-report/. Accessed September 20, 2021.
« Back to AAPM&R Annual Assembly 2019
PM&R Meeting Abstracts - https://pmrjabstracts.org/abstract/levetiracetam-induced-behavioral-changes-in-recent-intraparenchymal-hemorrhage-a-case-report/